Total Betti numbers of modules of finite projective dimension. (English) Zbl 1386.13040

The long standing Buchsbaum-Eisenbud-Horrocks conjecture on the Betti numbers of non zero finitely generated modules \(M\) with finite projective dimension over a commutative Noetherian ring \(R\), [D. Eisenbud and D. Buchsbaum, Am. J. Math. 99, 447–485 (1997; Zbl 0373.13006)], implies that the total rank \(\sum_i \beta_i(M)\) must be at least \(2^c\) where \(c=\text{height}_R(\mathrm{ann}_R(M))\). In the paper, the author proves that the above inequality holds in a larger number of cases. He supposes that \(R\) is a local Noetherian commutative ring and \(M\) has a finite length. He proves
Theorem 2. Assume \((R, m, k)\) is a local (Noetherian, commutative) ring of Krull dimension \(d\) and \(M\) is a non-zero \(R\) module of finite length and finite projective dimension. If either
(1) \(R\) is the quotient of a regular local ring by a regular sequence of elements and \(2\) is invertible in \(R\), or
(2) \(R\) contains \(\mathbb Z /p\) as a subring for an odd prime \(p\),
then \(\sum \beta_i(M) \geq 2^d\). Moreover, if the assumptions in (1) hold and \(\sum \beta_i(M)=2^d\), then \(M\) is isomporphic to the quotient of \(R\) by a regular sequence of \(d\) elements.
As a consequence, the inequality holds when the ring \(R\) and the module \(M\) are as in the Buchsbaum-Eisenbud-Horrocks conjecture. He proves
Theorem 1. Let \(R\) be a commutative Noetherian ring such that spec \((R)\) is connected, and let \(M\) be a nonzero, finitely generated \(R\)-module of finite projective dimension. Let \(P\) be a finite projective resolution of \(M\), and suppose that
(1) \(R\) is locally a complete intersection and \(M\) is \(2\)-torsion free or
(2) \(R\) contains \(\mathbb Z/p\) as a subring for an odd prime \(p\)
then \(\sum_i \text{rank}_R(P_i)\) must be at least \(2^c\) where \(c=\text{height}_R(\mathrm{ann}_R(M))\).


13D02 Syzygies, resolutions, complexes and commutative rings


Zbl 0373.13006
Full Text: DOI arXiv


[1] Brown, Michael K.; Miller, Claudia; Thompson, Peder; Walker, Mark E., Cyclic {A}dams operations, Journal of Pure and Applied Algebra, 221, 1589-1613, (2017) · Zbl 1360.19006
[2] Bruns, Winfried; Herzog, J\"urgen, Cohen-{M}acaulay Rings, Cambridge Stud. Adv. Math., 39, xii+403 pp., (1993) · Zbl 0788.13005
[3] Buchsbaum, David A.; Eisenbud, David, Algebra structures for finite free resolutions, and some structure theorems for ideals of codimension {\(3\)}, Amer. J. Math.. American Journal of Mathematics, 99, 447-485, (1977) · Zbl 0373.13006
[4] Grothendieck, A., \'El\'ements de G\'eom\'etrie Alg\'ebrique. {I}. {L}e Langage des Sch\'emas, Inst. Hautes \'Etudes Sci. Publ. Math., 4, 228 pp., (1960) · Zbl 0118.36206
[5] Gillet, H.; Soul\'e, C., Intersection theory using {A}dams operations, Invent. Math.. Inventiones Mathematicae, 90, 243-277, (1987) · Zbl 0632.14009
[6] Hartshorne, Robin, Algebraic vector bundles on projective spaces: a problem list, Topology. Topology. An International Journal of Mathematics, 18, 117-128, (1979) · Zbl 0417.14011
[7] Kurano, Kazuhiko; Roberts, Paul C., Adams operations, localized {C}hern characters, and the positivity of {D}utta multiplicity in characteristic {\(0\)}, Trans. Amer. Math. Soc.. Transactions of the American Mathematical Society, 352, 3103-3116, (2000) · Zbl 0959.13004
[8] Peskine, C.; Szpiro, L., Dimension projective finie et cohomologie locale. {A}pplications \`“a la d\'”emonstration de conjectures de {M}. {A}uslander, {H}. {B}ass et {A}. {G}rothendieck, Inst. Hautes \'Etudes Sci. Publ. Math.. Institut des Hautes \'Etudes Scientifiques. Publications Math\'ematiques, 47-119, (1973) · Zbl 0268.13008
[9] Roberts, Paul C., Multiplicities and {C}hern Classes in Local Algebra, Cambridge Tracts in Math., 133, xii+303 pp., (1998) · Zbl 0917.13007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.